Forum

Is it that simple?

Hello from a wet and windy Crowborough.

I stopped taking Amantadine on Saturday and have had three good night’s sleep. I was at the monthly drop in of the local MS branch in Sainsbury’s cafe yesterday talking about this. No-one had been on the same medication but some of the others had stopped various medications to find their target symptoms had actually improved. In addition, their neurologist, after prescribing it was quite ambivalent about stopping it. The surprising thing is that I’m surprised! You’d think I’d have developed a higher level of cynicism by now.

Blind leading the blind?

Best wishes, Steve.

1 Like

chuffed for you Steve, i had a feeling if you stopped the amantadine you would be able to sleep, i took it for a few month and it did nothing for me,jus made me feel ‘wired’ a lot. i try not to take anything if i can help it.i keep thinking of trying LDN but i am scared to take that too.

J x

1 Like

Hi Steve,

I have been putting off taking medication for that very reason. The more I read about medication the less I want to go down that road. I never have any problems with sleeping, quite the opposite. I do take ibuprofen as and when I need it but I seem to be lucky that my symptoms seem to be quite mild and can put up with them. Although I have had quite painful spasms this afternoon.

My main symptoms apart from mobility is stiffness, spasms, bladder problems and low mood, Like J, have been thinking of LDN but I am really not sure.

Mags xx

1 Like

My Neuro was considering starting me on Amantadine as fatigue is killing me at the moment but after reading about your experience on it I think I’ll give it a miss. Although I’m exhausted I’m not sleeping properly and I don’t think I could cope with feeling “wired” just now.

Thanks so much for describing your reaction to it. The side effects are much more reliable from someone who’s taken it over the package insert.

Cath x

2 Likes

Cath please give it a go it might work wonders for you, you wont know if you dont try.

J x

1 Like

A bit like ldn, don’t you think?

1 Like

True, whammel but what puts me off LDN is someone on here from years ago took it and had a seizure after taking it,that sticks in my mind,i know most people who take it dont get such bad things happen,but i am one of those people that seems to have bad reactions to any drugs.

1 Like

Steve,

I think “cynicism” is synonymous with age & experience (therefore may even be wisdom)

Doctors & medical professionals have training , skills & experience but we are the experts in how we feel. No two people are identical in symptoms or reactions to medication so I think it is smart to gather info and other peoples experiences but ultimately we should decide if something is working or not.

All the best Mick

1 Like

I agree mrsJ, but will also respect that if in Caths’ opinion (based upon whatever she has learned) a particular treatment is not for her that is OK too

Mick

1 Like

I tried Amantadine when I was first dx. Felt extremely wired and couldn’t sleep. Awful. Of course it works well for some people so worth a try if you can’t live with the fatigue.

I read an interesting article somewhere about a guy with MS who was on a whole bunch of different drugs and came off all of them and felt much better for it.

I think we have to be careful and not just take something because it’s been prescribed. A case of listening your body and if it isn’t feeling right on a certain medication, stop taking it. You are the expert of your own body.

Pat xx

2 Likes

Blimey, I must have missed that one and never heard of a link with seizure before. One of the good things about ldn is that it only stays in the body for 4/6 hours, so if you get any unpleasant side effects, just stop taking the stuff and the problem soon clears.

Of course, you know your body best and we all seem to react differently.

1 Like

i agree Pat, i try not to take anything these days, i am careful what i put into my body drugs wise…wish i could say the same for chocolate

J x

1 Like

This is interesting for me, as I’m really unsure about medications, drugs. I react badly to so many things - shampoo, make up, dairy, eggs… And when I was misdiagnosed with a bladder infection recently (there was no infection, just inflammation after reacting to cinnamon again most likely), I reacted badly to the trimethoprim, vomiting violently. I’m trying to avoid taking anything, unless its really, really necessary.

1 Like

Mrs J and Mick I appreciate your concern and would usually be very open to suggestions that help me. The main reason I’ve decided to give Amantadine a miss is because every now and again I get palpitations and that restless feeling (almost like a panic attack) and feel really edgy without any drugs that may cause that “wired” effect, made much worse if I have caffeine or non drowsy medicines. As it is my sleep is disturbed, I don’t fancy any added stimulant.

It’s definitely not a case of being against medication as I take loads every day for pain etc but any type of stimulant I’ve had has not been pleasant so I think I’ll just try the rest treatment for fatigue for now.

Take care.

Cath xx

2 Likes

Cath

It sounds like you are being sensible to me.

I stopped taking Ammantadine because I felt neither positive or negative effects, so for me there was no point.

I hope that your fatigue reduces soon.

All the best Mick

2 Likes

Totally agree Cath. I also get that restless panicky feeling and don’t need anything to make that worse!

Also, and I know not everyone will agree with this, it seems to me that we have fatigue because our bodies are so compromised my MS. Our bodies need to rest a lot. I can’t help feeling that taking anything to overcome the fatigue might actually have negative effects in the long run.

I think it better to go with it and rest when tired and fatigued…even though I know how frustrating the fatigue can be I still don’t think taking something that basically acts like speed can be a good thing to do.

Pat xx

1 Like

Thanks for your support. I’ve got a lot on my plate so I don’t think taking a stimulant is the answer, resting when I can is probably the best thing. I think my body’s trying to slow me down for a reason and if I don’t listen I’ll end up poorly which I can’t afford to be.

Fortunately my Neuro and MS nurse know my situation (he’s dad’s Neuro too) and that’s probably why they’ve referred me to a centre where they offer massage, aromatherapy and other such services. Maybe I’ll go and take them up on it.

I’m so glad I belong to this forum, you’re a lovely group of people, thank you. Take care.

Cath x

1 Like

Hi.

I was given Amantadine last year and I asked an acquaintance, who has Parkinsons, if he’d had any side effects. He said No. Recently I’ve been erupting over quite trivial matters. These tantrums became so furious recently that I saw a GP and have been referred to the local Mental Health Team.

Having read all the above I will now stop taking it.

I’ve got a hunch that this is the cause of my behaviour. If this is right you will have the undying gratitude of my wife. And I will take great pleasure in telling the Trainee Psychological Wellbeing Practitioner, who phoned me today, that I don’t need her or her appalling telephone manner any more! Kids. What do they know. I’ll let you know how I get on.

Thanks Guys, you may have just saved a marriage.

Anthony.

3 Likes

Good luck Anthony. I’ll bet you anything the Amantadine is the culprit.

Pat xx

1 Like

Good luck Anthony, I hope that is the cause and stopping it will improve your mood. I wish there was a simple remedy like that for my teenager and her mood swings. Unfortunately I can’t remove her brain or hormones, though I’ve been tempted more than once.

Take care, fingers crossed for you.

Cath x

1 Like